What to do now that hypertension drug has been recalled?

Hypertension drug Losartas has been recalled by the Health Sciences Authority as it contains higher than acceptable levels of a potentially harmful impurity.
Hypertension drug Losartas has been recalled by the Health Sciences Authority as it contains higher than acceptable levels of a potentially harmful impurity.PHOTO: HEALTH SCIENCES AUTHORITY (HSA)

I was shocked to learn that the hypertension drug Losartas, which has been prescribed to me by a SingHealth polyclinic for more than 10 years, has been recalled by the Health Sciences Authority (HSA) as it contains higher than acceptable levels of a potentially harmful impurity (3 brands of high blood pressure drug recalled, March 29).

The advice given to me when I called the SingHealth hotline was even more disconcerting, as the operators told me to continue taking the drug until they contact me with the next course of action depending on the date of my next appointment, as there is no evidence that the drug causes any harm.

I am extremely confused, as this seems akin to telling me that the food I am taking is potentially contaminated, but I should continue eating or I risk dying of hunger.

Any sensible person upon reading the news of the recall would have stopped taking the drug immediately.

So I am left with the dilemma of whether to take the drug.

Lim Choon Guan

A version of this article appeared in the print edition of The Straits Times on March 30, 2019, with the headline 'What to do now that hypertension drug has been recalled?'. Print Edition | Subscribe